EconPapers    
Economics at your fingertips  
 

Games with Espionage

Eilon Solan () and Leeat Yariv

No 1257, Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science

Abstract: "There is no place where espionage is not possible." -Sun Tzu, The Art of War, approximately 500BC We consider extensive form games in which players decide on their strategies before the start of play and can purchase noisy information about their opponents' decisions concerning future response policies (i.e., spy on their opponents' decisions). This addition to the agent's optimization problem naturally changes the set of subgame perfect equilibria (SPE). For example, in the chain-store model, for sufficiently small costs of espionage, the population of Incumbents splits into a positive fraction that accommodates and a positive fraction that fights. For general 2x2 games in extensive form, the existence of equilibria with espionage turns out to depend on the difference between the Stackelberg equilibrium payoffs and the SPE payoffs. We characterize the set of equilibria with espionage as a sunset of the set of correlated equilibria. Welfare and Pareto properties of such equilibria are also explored.

Keywords: Espionage; subgame perfect equilibria; information; timing. (search for similar items in EconPapers)
Date: 1998-07
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.kellogg.northwestern.edu/research/math/papers/1257.pdf main text (application/pdf)

Related works:
Journal Article: Games with espionage (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nwu:cmsems:1257

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014. Contact information at EDIRC.
Bibliographic data for series maintained by Fran Walker ( this e-mail address is bad, please contact ).

 
Page updated 2025-04-02
Handle: RePEc:nwu:cmsems:1257